Texas, 2011

Hail and Damaging Winds in Texas, June 27, 2011

June 27, 2011 · NWS LUB · 3 events in 1 county or zone

Severe thunderstorms developed during the evening hours of the 27th along the western edge of a quasi-stationary front. These storms mainly impacted the extreme southwestern Texas panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$10,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Severe thunderstorms developed during the evening hours of the 27th along the western edge of a quasi-stationary front. These storms mainly impacted the extreme southwestern Texas panhandle. Lightning from these storms also sparked several wildfires which flared up during the daytime on the 28th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 27, 5:33 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jun 27, 5:33 PM CST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
633 PM CDT MON JUN 27 2011

.AVIATION...
ISOLATED CONVECTION IS TRYING TO DEVELOP ALONG A STALLED FRONTAL
BOUNDARY WHICH IS STRETCHED SOUTHWEST TO NORTHEAST JUST NORTH OF
KLBB. FORECAST MODELS CONTINUE TO SHOW UPSCALE GROWTH OF THIS
CONVECTION THIS EVENING...BUT OVERALL CONFIDENCE IN IMPACTS AT
KLBB IS LOW. HAVE INTRODUCED AN INTERMITTENT MVFR VIS RESTRICTION
AND CB 00-03Z... BUT CIGS SHOULD REMAIN ABOVE CRITICAL THRESHOLDS.
CONFIDENCE IN CONVECTION IN VICINITY OF KCDS IS LESS...BUT THERE
MODELS SHOW SOME POTENTIAL FOR LOW CLOUDS TO DEVELOP BY MORNING...
MAINLY JUST NORTH OF THE TERMINAL. A LOW PROBABILITY OF BRIEF CIGS
BKN020-030 MAY EXIST THERE BETWEEN 10-14Z.

&&

.PREV DISCUSSION... /ISSUED 312 PM CDT MON JUN 27 2011/

SHORT TERM...
THE MAIN FORECAST CONCERNS FOR THIS EVENING AND TONIGHT WILL
PRECIPITATION CHANCES AND THE POTENTIAL FOR SOME UNCOMFORTABLE
OVERNIGHT TEMPERATURES OCCURRING ONCE AGAIN ACROSS THE ROLLING
PLAINS AND THE SOUTHERN SOUTH PLAINS.

A SOMEWHAT COMPLICATED FORECAST HAS EVOLVED THIS AFTERNOON AS A COLD
FRONT HAS PUSHED INTO THE AREA FROM THE PANHANDLE INTO THE SOUTH
PLAINS. AS OF 3 PM CDT...THE MAIN FRONTAL PUSH HAS SLOWED QUITE A
BIT AND WAS LOCATED GENERALLY ALONG A LINE FROM MORTON TO PLAINVIEW
TO TURKEY TO MEMPHIS. NORTH OF THIS BOUNDARY...COLD AIR ADVECTION
HAS KEPT TEMPERATURES OVER 20 DEGREES COOLER THAN THEY WERE
YESTERDAY AT THIS TIME...WITH READINGS ACROSS THE SOUTHWESTERN
PANHANDLE STRUGGLING TO CLIMB ABOVE THE LOW TO MIDDLE 90S. SOUTH OF
THE BOUNDARY...TEMPERATURES ARE A BIT WARMER THOUGH STILL NOTABLY
COOLER THAN YESTERDAY. STILL...HIGHS HAVE REACHED THE CENTURY MARK
IN MOST PLACES AND GENERALLY SHOULD REACH THE MID TO PERHAPS THE
UPPER 100S BEFORE PEAK HEATING CEASES.

THE AFOREMENTIONED FRONT MAY SERVE AS A FOCUS FOR SOME HIGH-BASED
CONVECTION LATER THIS AFTERNOON AND EVENING. JUST AHEAD OF THIS
BOUNDARY...WINDS ARE BEGINNING TO BACK TO A MORE SE TO ESE DIRECTION
WHICH WILL ENHANCE LOW-LEVEL CONVERGENCE AND PERHAPS SPARK OFF A FEW
HIGH-BASED THUNDERSTORMS AS THE CAPS WEAKENS. THE NAM...WRF...AND
HRRR ARE ALL INDICATING A FEW STORMS DEVELOPING ALONG THIS
CONVERGENCE ZONE LATE THIS AFTERNOON AROUND 22-23Z AND DRIFTING OFF
TO THE NORTH AND EAST TOWARD THE NORTHERN ROLLING PLAINS/SOUTHEAST
PANHANDLE. ONE LIMITING FACTOR COULD BE A NOSE OF DRY AIR WORKING
ITS WAY INTO THE SOUTHWEST PANHANDLE WHICH HAS LOWERED DEWPOINTS...
KEEPING WINDS VEERED IN SEVERAL LOCATIONS SOUTH OF THE BOUNDARY AND
THE BETTER MOISTURE FURTHER EAST. STILL CERTAINLY FEEL THAT SOME
THUNDERSTORM DEVELOPMENT WILL BE POSSIBLE ALONG AND NORTH OF THE
BOUNDARY LATER THIS EVENING...THOUGH DO NOT THINK THAT MUCH IN THE
WAY OF APPRECIATE RAINFALL IS LIKELY GIVEN THE HIGH DEWPOINT
DEPRESSIONS. THE MAIN THREATS WITH ANY CONVECTION THAT DOES DEVELOP
WILL LIKELY BE DAMAGING WIND GUSTS GIVEN THE INVERTED-V SOUNDING
PROFILES AND DRY LIGHTNING.

OVERNIGHT...MODELS /PARTICULARLY THE HRRR/ ARE SHOWING A COMPLEX OF
STORMS ROLLING OFF OF THE MOUNTAINS AND PUSHING INTO THE
PANHANDLE...WITH PERHAPS SOME OUTFLOW DRIVEN CONVECTION APPROACHING
THE NORTHWESTERN/NORTH CENTRAL ZONES AFTER MIDNIGHT. GIVEN THE WNW
MEAN FLOW...AM THINKING MOST OF THIS CONVECTION WILL REMAIN NORTH OF
THE LUB CWA /WHICH IS REFLECTED BY MOST OF THE MODELS/. HOWEVER...
CERTAINLY CANNOT RULE OUT A SLIGHT CHANCE OF STORMS IN OUR NORTHERN
ZONES AFTER 06Z AND SO HAVE REFLECTED THIS THE GRIDS. OTHERWISE...
TEMPERATURES SHOULD BE A FEW DEGREES COOLER THAN LAST NIGHT...BUT
WILL STILL BE RATHER UNCOMFORTABLE ACROSS SOUTHERN PORTIONS OF THE
SOUTH PLAINS AND OFF OF THE CAPROCK...ONLY DROPPING INTO THE MID TO
UPPER 70S /WARRANTING THE HEAT ADVISORY THROUGH TOMORROW MORNING/.

FOR TUESDAY...WINDS WILL SHIFT BACK TO A PREVAILING SOUTHERLY
DIRECTION. GIVEN THE LOWER 700 MB TEMPERATURES AM NOT EXPECTING
HIGHS TO APPROACH THE RECORD LEVELS OBSERVED THIS PAST WEEKEND.
HOWEVER...WITH A STRONG UPPER-LEVEL RIDGE STILL CONTROLLING THE
WEATHER AND SOME PROGGED INCREASED THICKNESS VALUES...HIGHS WILL
LIKELY REACH OR EXCEED THE LOW TO MID 100S AREAWIDE.

LONG TERM...
HOT DRY WEATHER IS EXPECTED TO CONTINUE UP TO THE 4TH OF JULY.
THE RIDGE OF HIGH PRESSURE ALOFT IS EXPECT TO PERSIST OVER THE
REGION FOR THE NEXT 5 TO 7 DAYS WITH NOTHING IN THE MODELS TO
SUGGEST MEANINGFUL RAINFALL CHANCES. THE ONLY SIGNIFICANT CHANGE
WHEN COMPARED TO THE WEATHER OF THIS PAST WEEKEND IS THAT THE
MODELS TREND TOWARD SHIFTING THE HOTTEST MID LAYER TEMPERATURES
NORTHWESTWARD OFF OF OUR LOCAL AREA THUS LOWERING AFTERNOON HIGHS
SLIGHTLY. WE BELIEVE GUIDANCE CONTINUES TO TREND TOO COOL
CONSTANTLY TRYING TO PULL VALUES CLOSER TO CLIMOTOLOGICAL NORMS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  99  67 103  68 /  30   0   0   0   0
TULIA         71 102  71 104  72 /  30   0   0   0   0
PLAINVIEW     71 101  71 103  72 /  30   0   0   0   0
LEVELLAND     71 102  68 103  70 /  30   0   0   0   0
LUBBOCK       74 102  72 104  73 /  30   0   0   0   0
DENVER CITY   68 102  68 103  69 /  20   0   0   0   0
BROWNFIELD    70 102  68 103  70 /  20   0   0   0   0
CHILDRESS     76 104  77 108  78 /  30  10   0   0   0
SPUR          76 104  74 105  75 /  10   0   0   0   0
ASPERMONT     78 106  77 107  77 /  10   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 7 AM CDT TUESDAY FOR THE FOLLOWING ZONES:
TXZ026-030>032-035>038-041>044.

&&

20
Hazardous weather outlook, Jun 27, 11:42 AM CST, 9 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1242 PM CDT MON JUN 27 2011

TXZ021>044-281745-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1242 PM CDT MON JUN 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A COLD FRONT MOVING INTO THE AREA TODAY WILL PROVIDE A FOCUS FOR
SOME HIGH-BASED THUNDERSTORMS LATE THIS AFTERNOON AND EVENING. THE
GREATEST CHANCES WILL BE FROM AREAS ALONG AND NORTH OF THIS
FRONTAL BOUNDARY THAT WILL STRETCH FROM THE SOUTHWESTERN SOUTH
PLAINS INTO THE CENTRAL ROLLING PLAINS. THE PRIMARY THREAT FROM
ANY STORMS THAT DO DEVELOP WILL BE LOCALIZED DAMAGING WIND
GUSTS AND DRY LIGHTNING WHICH COULD INITIATE FIRES GIVEN THE VERY
DRY CONDITIONS ACROSS THE REGION.

NON PRECIPITATION

A HEAT ADVISORY WILL REMAIN IN EFFECT ROUGHLY ALONG AND EAST OF A
SILVERTON TO LUBBOCK LINE UNTIL TUESDAY MORNING AS DAYTIME HEAT
INDEX VALUES WILL APPROACH OR EXCEED 105 DEGREES THIS AFTERNOON
AND COINCIDE WITH OVERNIGHT LOW TEMPERATURES REMAINING AT OR
ABOVE 75 DEGREES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ELEVATED FIRE WEATHER CONDITIONS AND DANGEROUS HEAT LEVELS MAY RETURN
TO THE AREA AGAIN LATER IN THE WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 6:12 PM CST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
712 PM CDT MON JUN 27 2011

TXZ033-280045-
COCHRAN-
712 PM CDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR COCHRAN COUNTY...

AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF MORTON...MOVING NORTHEAST AT
10 MPH.

WINDS UP TO 50 MPH AND BLOWING DUST...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, Jun 27, 6:29 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
729 PM CDT MON JUN 27 2011

TXZ027-280100-
BAILEY-
729 PM CDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY COUNTY...

AT 723 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG OUTFLOW WINDS SPREADING NORTH FROM A THUNDERSTORM OVER
NORTHERN COCHRAN COUNTY. THESE WINDS...AND POSSIBLY BLOWING
DUST...WERE SPREADING NORTHWARD OVER EXTREME SOUTHERN BAILY COUNTY
AT 25 MPH.

WINDS UP TO 50 MPH AND BLOWING DUST ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.
Special weather statement, Jun 27, 8:29 PM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
929 PM CDT MON JUN 27 2011

TXZ021-027-280300-
BAILEY-PARMER-
929 PM CDT MON JUN 27 2011

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY AND PARMER COUNTIES...

AT 926 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 16 MILES WEST OF MULESHOE...MOVING EAST AT 15
MPH.

ONE HALF INCH DIAMETER HAIL...WIND GUSTS IN EXCESS OF 50 MPH...AND
OCCASIONAL CLOUD TO GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The radar

The Cannon AFB radar (KFDX), 64 km away, was scanning. The volume nearest the first event began at 02:57 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
June 27, 9:00 PM CST
Where
Parmer County, 2 mi SE of Farwell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.359, -103.005

The Parmer County Sheriff estimated a wind gust to 60 mph a couple miles southeast of Farwell on U.S. Highway 84. No damage was reported.

Thunderstorm Wind, Parmer

When
June 27, 9:45 PM CST
Where
Parmer County, 9.91 mi NW of Parmerton
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
34.667, -102.949

A fire department official in Rhea reported an estimated wind gust to 70 mph along with quarter size hail.

Hail, Parmer

When
June 27, 9:45 PM CST
Where
Parmer County, 9.91 mi NW of Parmerton
Measured
1 in hail
Crop damage
$10,000
Reported by
Fire Department/Rescue
Coordinates
34.671, -102.943

A fire department official in Rhea reported quarter size hail and damage to corn fields.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 317907, 317908, 317909.